Chat Now!   Member Gallery    Member Articles    Games   Member Groups   Member Blogs   Health News    Bored?

Author Topic: Anticonvulsants and atypical antipsychotics, my experience  (Read 130 times)

0 Members and 1 Guest are viewing this topic.

Offline never quit

  • Jr. Member
  • **
  • Posts: 62
  • Rec's: 1
  • Gender: Male
  • Personal text
    • Poke This Member
Anticonvulsants and atypical antipsychotics, my experience
« on: July 12, 2014, 10:34:10 AM »
So I've been reading, and I know that can be dangerous, but...

I have treatment resistant anxiety, hospitalizations, etc., so I'm a hard case, this is for fellow hard cases. First line, SSRI and benzos never got it done for me. So what's next?

Pretty much I've learned from my own long experience, there seem to be two general paths that come next: the first is the anticonvulsants like gabapentin/Neurontin; pregabalin/Lyrica; and lamitrogine/Lamictal.

The Lyrica absolutely wiped out my anxiety. Seriously. It was like a dragon slayer. Never went over 200 mgs. Lyrica is like a souped up version of Neurontin, much more potent. Downside? Edema, aka puffiness, and fatness. Heavy weight gain, very fast for me. Have not given Lamictal a fair trial, still an option.

Atypicals are the other... Seroquel, Zyprexa, Geodon, Abilify, now Latuda, tried them all. Zyprexa, another dragon slayer, side effects, forget about it. EXTREME weight gain and it totally screws up your bloods, as in metabolic syndrome. Seroquel, not quite as bad. And on down, Abilify, not as bad, etc., still same problems, just not as acute. And now the next new thing... Latuda. Stupid name. Been on it a week. It doesn't, or isn't supposed to, screw up your bloods OR make you fat. Possibly too good to be true. Downside, movement disorders galore. Thankfully, not for me, not yet anyway.

So here I am. Maybe this is the compromise don't know. The drug costs a fortune. Jury is out on effectiveness. Lamictal is generic now, probably should have given that a run first but didn't want to go through the endless weaning in period.

This I have learned in four years of fun with pharmaceuticals.

Bookmark and Share

Offline stevo1111

  • Full Member
  • ***
  • Posts: 225
  • Rec's: 7
  • Gender: Male
  • Personal text
    • Poke This Member
Re: Anticonvulsants and atypical antipsychotics, my experience
« Reply #1 on: July 12, 2014, 12:44:58 PM »
Have you avoided the TCAs and MAOIs for a reason? Their efficacy for anxiety is probably better than these other second line treatments.

On the off chance that Latuda doesn't work out, which it looks to be a great new one that might be really helpful, I would at least give Imipramine a try. 

Bookmark and Share

Offline never quit

  • Jr. Member
  • **
  • Posts: 62
  • Rec's: 1
  • Gender: Male
  • Personal text
    • Poke This Member
Re: Anticonvulsants and atypical antipsychotics, my experience
« Reply #2 on: July 12, 2014, 12:57:48 PM »
That is an excellent observation. These days to docs sort of skip right over the previous generation of antidepressants. I have a friend who has been on imipramine for 20 years for panic disorder, she swears by it. Doesn't take anything else.

Anyway, short answer is no, I'm of the SSRI generation. Allegedly, and by that I mean I have no idea, the newer ADs do the same thing with fewer side effects and drug interactions? They hit, I think, the same transmitters. Or not. Have you had good luck with them?

If I were to go that route I would have to get off the Pristiq I'm on, which would be un-fun. I'll definitely bring it up with my shrink though. Thanks for the input.
Bookmark and Share

Offline insights

  • Hero Member
  • *****
  • Posts: 4069
  • Country: au
  • Rec's: 94
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: Anticonvulsants and atypical antipsychotics, my experience
« Reply #3 on: July 12, 2014, 05:48:05 PM »
Allegedly, and by that I mean I have no idea, the newer ADs do the same thing with fewer side effects and drug interactions?

Yes, the SSRIs tend to have fewer ongoing side-effects, and they are, with the exception of Celexa (citalopram) and Lexapro (escitalopram), safer in overdose than the TCAs. But they aren't necessarily more effective, and for some they are much less effective. SSRIs make me manic or have no effect, TCAs have been successfully controlinbg my panic disorder since 1987. I haven't had a panic attack in about 20 years, though I did come close about 17 months ago when I dropped the dose for a while.

The TCA lest likely to produce ongoing side-effects is desipramine. It is one of the TCAs that is biased toward norepinephrine, aka noradrenaline (NE) rather than serotonin reuptake inhibition.

Quote
If I were to go that route I would have to get off the Pristiq I'm on, which would be un-fun.

While Pristiq is classed as a SNRI, it is only a mild inhibitor of NE reuptake. You could try increasing this with small doses of nortriptyline, a TCA that strongly inhibits NE reuptake, but has almost no affect on serotonin. It might make a significant difference.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Offline never quit

  • Jr. Member
  • **
  • Posts: 62
  • Rec's: 1
  • Gender: Male
  • Personal text
    • Poke This Member
Re: Anticonvulsants and atypical antipsychotics, my experience
« Reply #4 on: July 14, 2014, 08:16:06 AM »
Update: Steady improvement this week, not sure if it's just a good cycle or if the Latuda is doing something. No weight gain issues, better sleep, cautiously optimistic. Good week ahead! I hope.
Bookmark and Share

Tags: Abilify lyrica lamictal 
 

Related Topics

  Subject / Started by Replies Last post
21 Replies
3370 Views
Last post June 19, 2008, 08:22:46 AM
by mefiboszet
22 Replies
4196 Views
Last post July 29, 2010, 05:09:54 PM
by BrambleRose
8 Replies
7308 Views
Last post June 26, 2010, 09:00:45 AM
by mom2boys
3 Replies
712 Views
Last post July 31, 2011, 06:00:09 PM
by WiSp
3 Replies
303 Views
Last post August 20, 2013, 06:57:06 PM
by eduk8or